Pharmacy Times

LONG-TERM WARFARIN USE MAY INCREASE RISK OF FRACTURES IN MEN

Author: Anna D. Garrett, PharmD, BCPS, CPP

A study of Medicare beneficiaries with atrial fibrillation who were hospitalized between March 1998 and April 1999 throughout the country found that men who were on longterm (defined as >1 yr) warfarin therapy were 63% more likely to suffer an osteoporosis-related fracture of the hip, spine, or wrist.Women on long-term therapy and patients who took the drug for <1 year had no significant increase in risk.

Vitamin K is involved in the activation of bone proteins. Warfarin's inhibition of this activation process because of vitamin K antagonism may explain why patients on long-term therapy face an increased risk of osteoporosis. The study also found that patients who were on beta-blockers or who had high dietary intake of vitamin K and folate had a decreased risk of fractures.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.